Jump to content

BigB: My experience tapering from Lexapro


BigB

Recommended Posts

Hi. I'm 63 years old.  I started tapering from Lexapro 3.5 years ago.  I was prescribed the liquid form.  I went from 10mg, down to 3 mg.  Tapered quickly at first, then more gradually as the dose got smaller.  Lets of zaps along the way, especially while sleeping.  After three years, and reaching 3 mg, I started to experience parasthesia, neuropathy in my feet, more zaps, and increases in restless leg movements (I forgot to add that I am taking gabapentin, now at 1200mg for this).  I stopped tapering any further.  Symptoms lasted about 5 months, then gradually stopped, except the restless legs.  Recently, I accepted a promotion to a management position, and the anxiety hit me like a ton of bricks.  Level 9-10 for a week, now down to about a 5, with some periods where it ceases.  I was really not expecting such a severe reaction to the promotion.  (Now I fantasize constantly about retirement, but this seems to make me anxious as well).  Poor sleep, although the gabapentin helps a bit.  Psychiatrist prescribed hydroxyzine for the anxiety, but this is a no-no drug for aggravation of restless legs, so I haven't tried it.  The anxiety has been overwhelming at times.  I meditate a lot, exercise (if I can squeeze in a nap beforehand), and eat extremely healthy.  I feel like I'm doing everything I can to lead a natural lifestyle, but I can't take this much longer.  I have started to reinstate with the Lexapro.  Went back up to 3.5 mg.  I am beginning to believe that some of us are born more neurologically vulnerable than others, and if there is childhood trauma, our systems may always be fragile and less able to meet life challenges.  I should mention that I have a psychotherapist - the same individual for over thirty years.  We meet now only once per month, but at least I have some support.  At this point, I am fully considering returning to a "therapeutic" dose (10mg) of Lexapro and staying on it for life.  Based on what I have read in this forum, I will do it gradually, but appreciate any feedback.

Link to comment
  • ChessieCat changed the title to BigB: My experience tapering from Lexapro
  • Moderator

Hello, and welcome to SA.  We are a volunteer-run community of people who have been or are getting off of psychiatric drugs.  Lexapro is a very powerful drug, and a challenge to get off of.  But it can be done.  How long have you been on the Lexapro? 

 

Can you please give us specific information about your drug history for all drugs you are on and have been on, especially for the past 18-24 months?  It would be especially helpful to have the details of your drugs in a concise vertical list (no symptoms), only drug names, specific dates (as best you can say for example early March if you don't recall the day) and dosages of each medication decrease or increase.  Please read the link below for instructions.  This will allow us to give you the best guidance.  

 

How to List Drug History in Signature

 

Here is some information about how these drugs actually work.   This explains why we get symptoms from going off of these medications, and why it's so important to taper so slowly and carefully, and be very cautious about changing our doses: 

 

How Psychiatric Drugs Remodel Your Brain

 

 

This helps you understand what withdrawal syndrome is: 

 

Video on Recovery from Psych Drugs

 

What is Happening in Your Brain

 

Windows and Waves Pattern of Stabilization

 

 

Tapering is best done extremely slowly, and we generally taper by 10% of the current dose no more than once every 4 weeks, so that the taper becomes exponentially smaller.

 

 Why Taper by 10% of my Dosage  

 

Tips for Tapering Lexapro

 

 

Also, as we are recovering, we suggest keeping things slow, simple, and stable. 

 

Keep it Simple, Slow, and Stable

 

 

Here are some techniques to cope with symptoms: 

 

Non Drug Ways to Cope with Withdrawal Symptoms

 

 

We don't suggest many supplements, but 2 that many of us find helpful are magnesium and omega-3 fish oil. Here are the links for info about those. It is suggested to add one at a time, and start with a low dose to see how it affects you. 


Magnesium

 

Omega 3 Fish Oil

 

When did you go back up to 3.5 mg?  It takes at least a week for your brain to register an updose, and can take a month or two for it to really settle in your system.  If it were me, I would give it a few more weeks, and see how you feel then.  If you feel OK, then I would stay on this dose for a while, as in several months, and give my system a chance to adjust and stabilize.  Our nervous systems are extremely complex, and it can take a good number of months to fully adjust to a new drug dose.  Lexapro is an extra powerful drug, at least 2 times stronger than other SSRI antidepressants.  Then, when you are stable, you can resume a very cautious gradual taper.  I would suggest a micro taper. 

 

About Reinstating and Stabilizing to Reduce Withdrawal Symptoms

 

Brass Monkey Slide Method of Micro Tapering

 

On 10/19/2021 at 3:01 PM, BigB said:

At this point, I am fully considering returning to a "therapeutic" dose (10mg) of Lexapro and staying on it for life.  Based on what I have read in this forum, I will do it gradually, but appreciate any feedback.

We are a forum for getting off drugs, so I can't give you any feedback on how to get back on the drug.  

 

On 10/19/2021 at 3:01 PM, BigB said:

I am beginning to believe that some of us are born more neurologically vulnerable than others, and if there is childhood trauma, our systems may always be fragile and less able to meet life challenges.

I happen to be one of those people.  I don't know that I was born neurologically vulnerable, but I had a great deal of childhood trauma.  I don't believe that drugs are the answer to this. In fact, from my own personal experience, the drugs block healing from childhood trauma, because they block access to my emotions.  I refuse to believe that my system will always be fragile.  There are effective non drug ways to deal with and overcome childhood trauma. 

 

Let us know what you decide to do.  There is a way out of these drugs, but it takes a lot of time and determination.  

Please do not tag me, unless it is an urgent question about tapering or reinstatement. 

 

***Please note this is not medical advice.  Discuss any decisions about your medical care with a doctor who understands psych meds and how to withdraw from them, if you can find one.

 

Lexapro   Started Apr 15 '02 - 10 mg;  Apr 2 '20  0.18 mg; Jul 16  0.17 mg, Aug 23  0.16 mg, Oct 7  0.15 mg, Nov 8 - 0.14, Jan 16 '21 - 0.13, Feb 7 - 0.12, Feb 22 - 0.11, Mar 26 - 0.10, May 21 - 0.09, June 15 - 0.08 Aug 16 - 0.07, Oct 6 - 0.06, Nov 21 0.05, Dec. 17 0.04, Jan 14 '22 0.03, Feb 19 0.02, Apr 18 0.01, May 15 0.005,  Jul 8, 0.00.  Psych Drug Free as of July 8, 2022!!  Woohoo!!!

Ibuprofen 800 mg, Tylenol 1000 mg, Benadryl 50 mg as needed

other meds: Levothyroxine 75 mg

Trazodone on occasion, stopped in late 2019

Xanax on occasion, stopped in late 2019

magnesium in small amounts at 4 AM, 3 PM, before bed

suppl AM: fish oil, flax oil, vit C, vit E, multivitamin, zinc

suppl noon: calcium

suppl supper: calcium

suppl 8 PM: magnesium 350 mg, GABA 750 mg, Estroven, melatonin 2 mg

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy